Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Questions on retroviral enzyme inhibitors in HIV treatment
Sep 16, 2001

I wonder if you could tell me some information regarding the absorption and excretion metabolism of saquinavir and zidovudine in HIV/AIDS treatment ?

Response from Dr. Cohen

Not sure what you are asking about here. Both meds are absorbed and then are usually given every 12 hours - since the activated drug appears to last long enough with standard dosing so that you can take either of these just every 12 hours. Now, unlike with zidovudine, saquinavir can be further "boosted" by ritonavir - and studies show that not only can we dose this med twice a day, we can instead dose it just once a day - using 8 capsules of 200 mg saquinavir along with 100 mg of ritonavir. This has been shown to be successful in one small clinical study and is another option for this, and other protease inhibitors. This boosting does not apply, however, to the zidovudine, which is not effected by these same enzyme systems. So for now, twice daily is the best we can do for that med.

Not sure what else you have in mind - there are many more details contained about metabolism of these meds in something called the package insert - the fine print that comes with every package of these meds at least here in the US. It is also the fine print that accompanies most ads for these meds you can see in popular magazines, such as POZ. That fine print is all collected in a book called a PDR - and so may also be available online...

Hope that helps.



Previous
which treatment to start with?
Next
Don't know who to ask

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement